Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 28, NWS Grand Rapids, MI

March 22, 2021

NWS Grand Rapids, MI issued this small craft advisory at Mar 22, 2021, 3:37 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2021, 3:37 AM EDT (07:37 UTC)
Expired
Mar 22, 2021, 2:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

261 
WHUS73 KGRR 220737
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
337 AM EDT Mon Mar 22 2021

LMZ847>849-221545-
/O.NEW.KGRR.SC.Y.0028.210322T0737Z-210322T1800Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
337 AM EDT Mon Mar 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...South winds 15 to 20 knots with gusts up to 25 knots and
  waves 2 to 5 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
711 
WHUS73 KGRR 221545
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1145 AM EDT Mon Mar 22 2021

LMZ847>849-221800-
/O.CON.KGRR.SC.Y.0028.000000T0000Z-210322T1800Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1145 AM EDT Mon Mar 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots and waves 3 to 4 feet. Winds
  and waves subsiding later today. 

* WHERE...Grand Haven to Manistee.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 3:35 AM EDT, 2 minutes earlier.

Area forecast discussion, Mar 22, 3:35 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 AM EDT Mon Mar 22 2021

LATEST UPDATE...
Synopsis/Discussion/Marine/FireWeather

.SYNOPSIS...
Issued at 330 AM EDT Mon Mar 22 2021

- Warm, dry, and windy conditions into Tuesday

- Change of pattern Tuesday night with a chance of rain

- Periods of Rain Thursday night through the weekend

&&

.DISCUSSION...(Today through next Sunday)
Issued at 330 AM EDT Mon Mar 22 2021

-- Warm, dry, and windy conditions into Tuesday --

As the high pressure shifts to the east, an elongating trough
deepens across Ontario. Warming temperatures will continue today
and Tomorrow. Highs are expect to be in the mid to upper 60s
today and tomorrow, which will be around 20 degrees above normal.
The high pressure will maintain through daytime tomorrow as any
moisture that moves into the ridge will dissipate and be absorbed.
However, the interaction of the trough and the ridge will allow
for a strong gradient to continue with gusty winds expected both
days.

-- Change of pattern Tuesday night with a chance of rain --

All models are fairly consistent on the path of a low pressure
system move through the central US and through the upper Midwest
Tuesday night and Wednesday. However, as precipitation will be
possible, the warm and dry air that has preceded it will make it
difficult to precipitate. It should take time to moisten the
atmosphere enough. Looking at model soundings, there is a chance
for precipitation during the daytime Tuesday, however it is more
likely Tuesday evening and overnight into Wednesday morning. Given
the variances in QPF there is a chance it could be overdone.

-- Periods of Rain Thursday night through the weekend --

There continues to be a trend in the pattern shifting to a more
wet pattern through the latter half of the week and through the
upcoming weekend.
 As the beforementioned system lifts to the northeast a deeper and
more moist system will make its way from the south. While the
models show some disparity in timing, there is decent probability
that this system will lift into Michigan Thursday into Friday.
This system will bear watching. Another deepening trough will
drag through the Great Lakes region around Sunday. So enjoy the
sunny skies as a cloudy and wet pattern is ahead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 118 AM EDT Mon Mar 22 2021

The most significant issue early this morning is the Low Level
Wind Shear. The surge of warmer and still dry air has created
winds of 35 to 45 knots as close to the ground as 2000 ft agl
(based on the GRR VAD wind Profile at 01 am). Actually the VAD
shows 50 knots between 3000 and 4000 ft agl at 01 am. It has only
10 knots from the south at 1000 ft. Once the sun comes up and
mixes the air, the winds will mix down to the surface but not be
nearly that strong. so expect south winds around 15 knots with
gusts to 25 knots during the day time today. The winds will
diminish this evening and we do not expect to have LLWS late
Monday night into Tuesday morning as winds in the boundary layer
are less.

As for clouds just some cirrus clouds today. I expect and band of
mid clouds this evening with bases above 60000 ft through. Still
VFR conditions are expected through Tuesday afternoon.

&&

.MARINE...
Issued at 330 AM EDT Mon Mar 22 2021

A Small Craft Advisory will be valid through mid day as the
persistent winds have allowed waves upwards of 3 to 5 form north
of Grand Haven. These southerly winds will be focused up North,
leading to some marginal winds and waves. There will be a break
Monday night as the flow weakens briefly and goes offshore, before
increasing again on Tuesday.
 Strong winds will approach with the next system through the
second half of the week.

&&

.FIRE WEATHER...
Issued at 330 AM EDT Mon Mar 22 2021

Elevated fire danger remains a concern through most of Tuesday
afternoon. While a Red Flag Warning is not expected, as we should
remain below the 75 degree threshold, Fire spread will be a
possibility each afternoon with the dry and breezy conditions.

There will be gusty winds upwards of 20 to 25 mph this afternoon
and Tuesday as the gradient tightens from the approaching system.
Any moisture out ahead of it is mixing out quickly with such a
dry air mass in place all of the way up the atmosphere. There is
no help from the surface as vegetation remains dormant from the
winter.

Any moisture returns at night will likely just mix out during
the day, leading to low RHs each day. Also, the flow will become
SE on Tuesday as the system approaches. This will bring in drier
air and lead to one more day with elevated fire danger. Tuesday
night will see a reprieve with some moisture and a wetter pattern
is expected through the latter half of the week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
FIRE WEATHER...Ceru
MARINE...Ceru
Hazardous weather outlook, Mar 21, 3:45 PM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
345 PM EDT Sun Mar 21 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
345 PM EDT Sun Mar 21 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

The fire danger will remain very high, subsiding somewhat with
sunset as winds diminish and temperatures cool.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The fire danger will remain very high Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
345 PM EDT Sun Mar 21 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves will be hazardous to small craft north of Grand
Haven.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft north of Grand
Haven on Monday. After a brief lull Monday night and Tuesday
morning, hazardous conditions will develop again later Tuesday into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.